Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 75, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 1997, 8:43 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 8:43 PM EDT (00:43 UTC)
- Expired
- Jul 5, 1997, 9:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 5, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 060043 RRA
SVRILM
NCC047-SCC051-060130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
843 PM EDT SAT JUL 5 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTHEASTERN NORTH CAROLINA
...COLUMBUS COUNTY
IN NORTHEASTERN SOUTH CAROLINA
...EXTREME EASTERN HORRY COUNTY
AT 840 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR LORIS MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE IN THE VICINITY OF...
TABOR CITY BY 847 PM EDT
CHADBOURN BY 855 PM EDT
WHITEVILLE BY 905 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
ESCUDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:12 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Jul 5, 2:12 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT SAT JUL 5 1997 RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE. 40 POPS FOR TONIGHT...30 SUN AND SUN NIGHT/MON. CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS THEY HAVE OUTPERFORMED THE FOUS WINDS. THIS MEANS THERE WILL BE A BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE FLOW REORIENTATES ITSELF S-SW LTR SUN. IN ADDITION DIFFERENTIAL HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS HIGHER SEAS THAN INDICATED BY ILM. MOVING THE SPLIT DOWN TO HAT SOUNDS OK TO ME. WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT TONIGHT. DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG SEA-BREEZE AND TMB ACROSS ESTRN NC. TELCO WITH SELS AND WATCH WILL BE ISSUED SHORTLY. BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND GUST POTENTIAL. WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF AIRMASS SO LARGE HAIL ALSO LIKELY. AFTER TSRA THREAT TONIGHT...GUID IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR WIDESPREAD ST AND BR THROUGH SUN AM. FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER MEAN RH. THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS. ON MON IT APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN CHS FOR NRN SECTIONS. WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS ARND 20. .MHX...NONE JME
In the hours before
Local storm report, Jul 5, 6:08 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 17 S WHITEVILLE NC .75 INCH HAIL
07/05/97 COLUMBUS REPORTED BY NAKINA FIRE AND
RESCUE
HOEHLERLocal storm report, Jul 5, 6:10 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 17 S WHITEVILLE NC .75 INCH HAIL
07/05/97 COLUMBUS REPORTED BY NAKINA FIRE AND
RESCUE
HOEHLERLocal storm report, Jul 5, 6:52 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM RED SPRINGS NC POSSIBLE TORNADO
07/05/97 ROBESON MOTH BALL SIZED HAIL
SHINGLE DAMAGE TO HOUSE
LARGE TREES DOWN
REPORTS RECEIVED FROM
ROBESON COUNTY SHERIFF
HOEHLERLocal storm report, Jul 5, 6:55 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM RED SPRINGS NC POSSIBLE TORNADO
07/05/97 ROBESON MOTH BALL SIZED HAIL
SHINGLE DAMAGE TO HOUSE
LARGE TREES DOWN
REPORTS RECEIVED FROM
ROBESON COUNTY SHERIFF
HOEHLERLocal storm report, Jul 5, 8:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
821 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM MURRELLS INLET SC .75 INCH HAIL
07/05/97 GEORGETOWN REPORTED BY GEORGETOWN COUNTY
SHERIFF
0630 PM MCCOLL SC 1.25 INCH HAIL
07/05/97 MARLBORO REPORTED BY MARLBORO COUNTY
SHERIFF
0630 PM 4 N LORIS SC .88 INCH HAIL
07/05/97 HORRY REPORTED ALONG HIGHWAY 701
0650 PM SAINT PAULS NC TORNADO
07/05/97 ROBESON REPORTED BY ROBESON COUNTY
SHERIFF
0659 PM SAINT PAULS NC TORNADO
07/05/97 ROBESON TOUCHDOWN NEAR SHAWHILL RD
REPORTED BY WEATHER SPOTTER
0700 PM TARHEEL NC WIND DAMAGE
07/05/97 BLADEN LARGE TREES AND DEBRIS ACROSS
LOCAL ROADWAYS AND GROUNDS
REPORTED BY COUNTY SHERIFF
0700 PM SAINT PAULS NC TORNADO
07/05/97 ROBESON MOBILE HOME OVERTURNED
MOST ROADS IN AND OUT OF
SAINT PAULS BLOCKED FROM
FALLEN TREES AND POWER LINES
REPORTED BY COUNTY SHERIFF
0719 PM 4 SW LUMBERTON NC .88 INCH HAIL
07/05/97 ROBESON REPORTED BY ROBESON COUNTY
SHERIFF
HOEHLERLocal storm report, Jul 5, 8:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
821 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM MURRELLS INLET SC .75 INCH HAIL
07/05/97 GEORGETOWN REPORTED BY GEORGETOWN COUNTY
SHERIFF
0630 PM MCCOLL SC 1.25 INCH HAIL
07/05/97 MARLBORO REPORTED BY MARLBORO COUNTY
SHERIFF
0630 PM 4 N LORIS SC .88 INCH HAIL
07/05/97 HORRY REPORTED ALONG HIGHWAY 701
0650 PM SAINT PAULS NC TORNADO
07/05/97 ROBESON REPORTED BY ROBESON COUNTY
SHERIFF
0659 PM SAINT PAULS NC TORNADO
07/05/97 ROBESON TOUCHDOWN NEAR SHAWHILL RD
REPORTED BY WEATHER SPOTTER
0700 PM TARHEEL NC WIND DAMAGE
07/05/97 BLADEN LARGE TREES AND DEBRIS ACROSS
LOCAL ROADWAYS AND GROUNDS
REPORTED BY COUNTY SHERIFF
0700 PM SAINT PAULS NC TORNADO
07/05/97 ROBESON MOBILE HOME OVERTURNED
MOST ROADS IN AND OUT OF
SAINT PAULS BLOCKED FROM
FALLEN TREES AND POWER LINES
REPORTED BY COUNTY PSHERIFF
0719 PM 4 SW LUMBERTON NC .88 INCH HAIL
07/05/97 ROBESON REPORTED BY ROBESON COUNTY
SHERIFF
HOEHLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:38 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.